April 17, 2012
10x Dose Errors in Pediatrics
A new study (Doherty 2012) has again raised awareness of the problem of 10-fold medication errors. Several of our previous columns (see our Patient Safety Tips of the Week for March 12, 2007 “10x Overdoses”, September 9, 2008 “Less is More….and Do You Really Need that Decimal?”, and January 18, 2011 “More on Medication Errors in Long-Term Care”) provided examples of how 10-fold overdoses occur in a variety of settings.
Everyone knows the classic scenario where the abbreviation “U” for units gets misinterpreted as a zero and leads to a 10-fold overdose. Another example is when a drug ending in the letter “L” appears without sufficient space between it and the subsequent dose numbers. For example “propranolol10mg” gets interpreted as propranolol 110 mg.
We pointed out potential problems with misprogramming PCA (or other infusion) pumps. The data entry person may double press a key (or the key may become stuck) resulting in, for example, “88” instead of “8”. Also, during data entry it is possible to think one hit a decimal point but it fails to print out. That’s why having a policy requiring a second independent observer verify the dosage or rate on such pumps makes sense (however, keep in mind that error rates from other industries tell us that one who oversees someone else’s work typically does so in error up to 10% of the time!).
Another problem that occurs is when you include any digits following a decimal point. You all know you should never use a “trailing zero”, i.e. a zero following a decimal point, because if the decimal point is not seen there is a risk of a 10-fold (or higher) overdose. But what about other numbers following a decimal point? They are important in certain circumstances (eg. a dose of 0.3 mg or 2.7 mg). However, at higher doses they become much less relevant. For example, let’s say you performed a calculation and the result was a recommended dose of a drug is 72.2 mg. Is there really a difference if the patient gets 72 mg. or 72.2 mg of most drugs? Yet ordering the latter dosage increases the risk that the decimal point may not be seen or not input into a computer or missed in a faxed order and the patient gets a 10x overdose. So we strongly recommend that in writing medication orders one specifically decides whether such fractional doses are important or merely place the patient at increased risk of an error.
We also pointed out the ease with which decimal points can be missed on faxed or photocopied orders or on carbon-copy sheets from triplicate order forms. And verbal orders are also prone to error (see our January 10, 2012 Patient Safety Tip of the Week “Verbal Orders”). For example, while it is not technically a 10-fold error look at the following scenario: certain doses, particularly those including a “-teen” (such as 18) may be misunderstood as having a “-ty” (such as 80). So spelling out the dose during “read back” may be appropriate (for example, “one-eight”).
The new study (Doherty 2012) provides a look at 10-fold dosing errors in a pediatric hospital setting over a 5-year period. It raises an issue we’ve previously ignored: 10x dosing errors are not always overdoses! They note that almost 30% of the 10-fold dosing errors they found would have resulted in significant underdosing with resultant loss of efficacy.
Over the 5-year period they found 252 instances of 10-fold medication errors. Though the vast majority were intercepted before reaching the patient and did not result in patient harm, 22 did result in patient harm. The overall rate of 10-fold errors was 0.062 per 100 patient days. Since this was a retrospective review taken from voluntary incident reporting the authors acknowledge that the true incidence may be higher.
They note that the errors occurred in all phases of the medication process (prescribing, transcribing, dispensing, administering, and monitoring), though the prescribing and administration phases were overrepresented. The three classes of drugs most often involved were opioids, antimicrobials, and anticoagulants. The individual drugs most often involved were headed by morphine and heparin.
The authors do a very good job identifying both sources for the errors and contributing factors. Dosage calculation errors and incorrect programming of delivery devices were the top sources for the errors. But they note that paper-based ordering was frequently an enabling factor. On the other hand, CPOE failed to block almost as many 10-fold errors. In addition, overriding of alerts on delivery devices was also a frequent enabler. Simultaneous programming of multiple intravenous pumps was another mechanism. And, as could be anticipated, urgent clinical scenarios were more prone to errors.
Where we had previously talked about sticking keys or keys that don’t work on infusion pumps, they noted that the keyboard layout on many pumps may lead to errors. They point out that the “zero”, “decimal point”, and “confirm” or “enter” keys are often in close proximity on many keyboards, making it too easy to hit more than one key at the same time.
The authors put together many excellent recommendations to minimize the risk of 10-fold errors. For one thing, remove the need to do a calculation whenever possible. For instance, create order sets for fixed-dose opioids that require only input of the patient’s weight. Having decision support systems (tied to CPOE, barcoding systems, and automated dispensing machines) that flag doses of medications falling outside conventional dose ranges is another good way of helping avoid 10-fold medication errors. But beware that computer systems in their study were often enablers since they allowed many 10-fold errors to pass through the system. They go on to provide multiple recommendations for each of 8 areas needing the most attention. This article is definitely worth your reading.
Doherty C, McDonnell C. Tenfold Medication Errors: 5 Years’ Experience at a University-Affiliated Pediatric Hospital. Pediatrics 2012; peds.2011-2526; Published online April 2, 2012